Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 176, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2004, 3:40 AM CDT for Finney County, Kansas. It was in force for 65 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2004, 3:40 AM CDT (08:40 UTC)
- Expired
- Jun 15, 2004, 4:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Finney County, KS
The radar
The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 3:55 AM CDT | HAIL 0.88 | 10 Nne Garden City, KS | |
| Jun 15, 4:00 AM CDT | HAIL 0.88 | 12 Nne Garden City, KS | |
| Jun 15, 4:10 AM CDT | HAIL 0.75 | 8 N Garden City, KS | |
| Jun 15, 4:10 AM CDT | HAIL 0.88 | 10 Nne Garden City, KS | |
| Jun 15, 4:51 AM CDT | HAIL 0.75 | Kalvesta, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1361 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2935 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
046
WUUS53 KDDC 150840
SVRDDC
KSC055-150945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
340 AM CDT TUE JUN 15 2004
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FINNEY COUNTY IN SOUTHWEST KANSAS.
* UNTIL 445 AM CDT
* AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTH OF GARDEN CITY...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHERN FINNEY COUNTY...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3823 10112 3788 10108 3801 10065 3805 10027
3823 10026
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:10 AM CDT, 30 minutes earlier.
Area forecast discussion, Jun 15, 3:10 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 AM CDT TUE JUN 15 2004 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGE IS ONCE AGAIN POPS, WHEN AND WHERE, AS WELL AS HOW HIGH TO GO. BUSY MID SHIFT. THINK THE CURRENT STRONG TO SEVERE CONVECTION WILL BE OUT OF MOST OF THE CWA BY 11Z, EXCEPT PERHAPS THE NORTHEAST 4 COUNTIES OR SO. WILL KEEP A CHANCE GOING IN NE THROUGH 14Z. BUT, THEN LATE TODAY, ANOTHER SHORTWAVE IS SCHEDULED TO COME THROUGH FROM THE NORTHWEST AND WILL OVERRIDE FRONTAL E-W BOUNDARY IN NORTHERN CWA. ALSO, EXPECT PLENTY OF OUTFLOW BOUNDARIES TO BE LEFT OVER FROM THIS AMS ACTIVITY. THUS, WILL BRING IN 30 POPS NORTH THIS EVENING IN THE HAYS AREA, THEN BUMP TO 40 NORTH, 30 CENTRAL AND 20 POPS SOUTH TONIGHT. FOR WEDNESDAY, THE FRONT SHOULD SLIDE THROUGH AS A COLD FRONT EARLY, SWITCHING WINDS AROUND TO THE EAST THEN NORTHEAST. UPSLOPE WILL PROVIDE A SOURCE OF LIFT FOR MORE SHOWERS AND THUNDERSTORMS, AS WELL AS THICK CLOUD COVER TO KEEP TEMPERATURES DOWN. WILL GO 20 DEGREES COOLER FROM TUE TO WED ON MAX TEMPS, RANGING FROM 75 IN HYS TO 82 IN LBL WED. LOOKS LIKE YET ANOTHER SHORT WAVE WILL COME THROUGH ON ZONAL FLOW ALOFT WEDNESDAY NIGHT, CROSSING MAINLY THE SOUTHERN CWA. THIS MAY BE BEST CHANCE FOR SOUTHERN CWA TO RECEIVE ANY APPRECIABLE RAINFALL, WHERE MOTHER NATURE HAS BEEN STINGY LATELY. THINK PARTS OF LBL, DDC AND COLDWATER AREAS COULD SEE UP TO 1.5 INCHES OF RAIN BEFORE THE RAIN ENDS THURSDAY. ANY MEASURABLE WILL BE WELCOME, EVEN THOUGH SOME FARMERS ARE INTO THE HARVEST MODE. LEANED TOWARD THE ETA40 MODEL FOR MOST DECISIONS. GUIDANCE TEMPS REALLY VARY FOR WEDNESDAY, AND STAYED CLOSE TO PREVIOUS FORECAST WHICH IS FAVORING THE COOLER SOLUTION. DAYS 3-7... LITTLE TIME TO EXAMINE THE EXTENDED PERIODS DUE TO ONGOING SEVERE RADAR COVERAGE. THEREFORE, NO CHANGES WERE MADE TO THE PREVIOUS EFP GRIDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 65 78 58 / 00 20 30 40 GCK 97 62 75 58 / 00 30 30 40 EHA 95 61 80 58 / 20 30 30 40 LBL 95 63 82 61 / 00 20 30 40 HYS 95 65 75 55 / 30 40 40 20 P28 95 69 81 62 / 00 20 30 40 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 12/18
Hazardous weather outlook, Jun 14, 5:07 AM CDT, 22 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 507 AM CDT MON JUN 14 2004 KSZ030-031-043>046-061>065-151000- ELLIS-FINNEY-HAMILTON-HODGEMAN-KEARNY-LANE-NESS-PAWNEE-RUSH-SCOTT- TREGO- 507 AM CDT (407 AM MDT) MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A JUST A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING EAST OF HAYS TO LARNED LINE. AFTER 4 PM CDT, ISOLATED STORMS MAY FORM, SOME WITH THE CAPABILITY OF PRODUCING NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL A CHANCE FOR MORE SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING NORTH OF A SYRACUSE TO LARNED LINE. THE PRIMARY THREAT WILL BE HAIL TO THE SIZE OF QUARTERS, ALONG WITH STRONG WINDS. MORE SCATTERED SHOWERS AND THUNDERSTORM ARE FORECAST THROUGH WEDNESDAY NIGHT, BUT THE RISK OF SEVERE STORMS IS LESS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED BETWEEN 4 AND 11 PM CDT ALONG AND EAST OF A HAYS TO LARNED LINE. KSZ066-079>081-089-090-151000- BARBER-COMANCHE-EDWARDS-KIOWA-PRATT-STAFFORD- 507 AM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A JUST A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING EAST OF KINSLEY TO COLDWATER LINE. AFTER 4 PM CDT, ISOLATED STORMS MAY FORM, SOME WITH THE CAPABILITY OF PRODUCING NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS WILL NOT CHANGE MUCH THROUGH TUESDAY EVENING, AND THUS THERE IS ANOTHER SLIGHT RISK FOR STRONG STORMS WITH LARGE HAIL AND DAMAGING WINDS LATE TUESDAY AFTERNOON AND EVENING. MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH WEDNESDAY NIGHT, BUT AT THIS TIME THE RISK OF SEVERE STORMS APPEARS SMALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED BETWEEN 4 AND 11 PM CDT ALONG AND EAST OF A KINSLEY TO COLDWATER LINE. KSZ074>078-084>088-151000- CLARK-FORD-GRANT-GRAY-HASKELL-MEADE-MORTON-SEWARD-STANTON-STEVENS- 507 AM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. TSB
In the hours before
Local storm report, Jun 14, 9:55 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
955 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0932 PM TORNADO 3 S RUSH CENTER 38.42N 99.31W
06/14/2004 RUSH KS TRAINED SPOTTER
0939 PM HAIL 7 N LARNED 38.28N 99.10W
06/14/2004 1.25 INCH PAWNEE KS TRAINED SPOTTER
&&
26Local storm report, Jun 14, 10:14 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 6 NW LARNED 38.24N 99.18W
06/14/2004 1.25 INCH PAWNEE KS TRAINED SPOTTER
&&
26Local storm report, Jun 14, 11:27 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1127 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 5 S RUSH CENTER 38.39N 99.31W
06/14/2004 1.00 INCH RUSH KS LAW ENFORCEMENT
1006 PM HAIL 6 S RUSH CENTER 38.38N 99.31W
06/14/2004 1.00 INCH RUSH KS LAW ENFORCEMENT
1020 PM HAIL LARNED 38.18N 99.10W
06/14/2004 0.88 INCH PAWNEE KS LAW ENFORCEMENT
1052 PM HAIL 3 NW BROWNELL 38.67N 99.78W
06/14/2004 2.00 INCH NESS KS TRAINED SPOTTER
1103 PM HAIL 6 NW LARNED 38.24N 99.18W
06/14/2004 0.75 INCH PAWNEE KS TRAINED SPOTTER
1104 PM HAIL GARFIELD 38.08N 99.24W
06/14/2004 1.00 INCH PAWNEE KS EMERGENCY MNGR
&&
26Special weather statement, Jun 15, 12:11 AM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1211 AM CDT TUE JUN 15 2004 KSZ074>076-080-081-084>090-150600- BARBER-CLARK-COMANCHE-GRANT-HASKELL-KIOWA-MEADE-MORTON-PRATT-SEWARD- STANTON-STEVENS- 1211 AM CDT TUE JUN 15 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 472 HAS BEEN ALLOWED TO EXPIRE AT MIDNIGHT... THE RISK OF SEVERE WEATHER HAS DIMINISHED AND MOVED OUT OF THE AREA. 18
Local storm report, Jun 15, 1:50 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST SHIELDS 38.62N 100.45W
06/15/2004 80 MPH LANE KS TRAINED SPOTTER
BLEW OUT A WINDOW IN THE HOUSE
&&
18Local storm report, Jun 15, 2:52 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
252 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 AM HAIL 2 W ELLIS 38.94N 99.60W
06/15/2004 0.88 INCH TREGO KS LAW ENFORCEMENT
&&
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 39 min |
| Jun 14, 7:22 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 38 min |
| Jun 14, 7:32 PM CDT | Tornado Warning | DDC | Rush | 28 min |
| Jun 14, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 58 min |
| Jun 14, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 61 min |
| Jun 14, 9:24 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 51 min |
| Jun 14, 9:41 PM CDT | Tornado Warning | DDC | Rush | 19 min |
| Jun 14, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 42 min |
| Jun 14, 10:16 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 59 min |
| Jun 14, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 54 min |
| Jun 14, 10:34 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 56 min |
| Jun 14, 11:19 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 56 min |
| Jun 14, 11:32 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 58 min |
| Jun 15, 12:49 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 41 min |
| Jun 15, 1:01 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 59 min |
| Jun 15, 1:31 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 59 min |
| Jun 15, 2:04 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott, Trego | 56 min |
| Jun 15, 2:24 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 51 min |
| Jun 15, 2:32 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 43 min |
| Jun 15, 4:44 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.